Alert archive / West Virginia / Flash Flood Watches in 2014
Flash Flood Watch 7, NWS Charleston, WV
NWS Charleston, WV issued this flash flood watch at Jul 14, 2014, 9:04 AM EDT for 8 counties in Ohio; 17 counties in West Virginia. It took effect at Jul 14, 2014, 10:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2014, 9:04 AM EDT (13:04 UTC)
- In effect from
- Jul 14, 2014, 10:00 AM EDT
- Expired
- Jul 15, 2014, 12:00 AM EDT
- In force
- 14 hr
- Issued by
- NWS Charleston, WV
- Flood severity
- None
All 25 counties
Athens County, OH, Gallia County, OH, Jackson County, OH, Meigs County, OH, Morgan County, OH, Perry County, OH, Vinton County, OH, Washington County, OH, Barbour County, WV, Braxton County, WV, Calhoun County, WV, Doddridge County, WV, Gilmer County, WV, Harrison County, WV, Jackson County, WV, Lewis County, WV, Mason County, WV, Pleasants County, WV, Ritchie County, WV, Roane County, WV, Taylor County, WV, Tyler County, WV, Upshur County, WV, Wirt County, WV, Wood County, WV
The radar
The Charleston,WV radar (KRLX), 98 km from the middle of the area, began a volume at 13:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 1.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
211 WGUS61 KRLX 141304 FFARLX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 904 AM EDT MON JUL 14 2014 OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-039-040-047- 142115- /O.NEW.KRLX.FF.A.0007.140714T1400Z-140715T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA- MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR- RANDOLPH- INCLUDING THE CITIES OF...NEW LEXINGTON...CROOKSVILLE... SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA... BELPRE...JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN... POMEROY...GALLIPOLIS...POINT PLEASANT...NEW HAVEN...RAVENSWOOD... RIPLEY...PARKERSBURG...VIENNA...ST. MARYS...BELMONT... PADEN CITY...SISTERSVILLE...MIDDLEBOURNE...SPENCER...ELIZABETH... GRANTSVILLE...HARRISVILLE...PENNSBORO...WEST UNION...SUTTON... GASSAWAY...BURNSVILLE...GLENVILLE...WESTON...CLARKSBURG... BRIDGEPORT...GRAFTON...BUCKHANNON...PHILIPPI...BELINGTON...ELKINS 904 AM EDT MON JUL 14 2014 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST OHIO AND WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST OHIO... ATHENS...GALLIA...JACKSON OH...MORGAN...MEIGS...PERRY... VINTON AND WASHINGTON. IN WEST VIRGINIA...BARBOUR...BRAXTON... CALHOUN...DODDRIDGE...GILMER...HARRISON...JACKSON WV...LEWIS... MASON...PLEASANTS...RANDOLPH...RITCHIE...ROANE...TAYLOR... TYLER...UPSHUR...WIRT AND WOOD. * THROUGH THIS EVENING * MORE STORMS THAT ARE CAPABLE OF PRODUCING VERY HEAVY RAIN WILL MOVE ACROSS THE AREA TODAY AND THIS EVENING. THIS EXPECTED RAIN COUPLED WITH THE RAINS THAT HAVE ALREADY FALLEN WILL ENHANCE THE THREAT FOR FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
2 follow-up statements
792 WGUS61 KRLX 142050 FFARLX FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 450 PM EDT MON JUL 14 2014 OHZ066-067-075-076-083>086-WVZ007-142200- /O.CAN.KRLX.FF.A.0007.000000T0000Z-140715T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA- MASON- INCLUDING THE CITIES OF...NEW LEXINGTON...CROOKSVILLE... SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA... BELPRE...JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN... POMEROY...GALLIPOLIS...POINT PLEASANT...NEW HAVEN 450 PM EDT MON JUL 14 2014 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST OHIO AND WESTERN WEST VIRGINIA HAS BEEN CANCELLED. THE THREAT OF WIDESPREAD HEAVY RAIN HAS DIMINISHED. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE...THE STRONGEST OF WHICH COULD PRODUCE LOCALIZED PONDING OF WATER IN POOR DRAINAGE AREAS. $$ WVZ008>011-016>020-028>032-039-040-047-150400- /O.CON.KRLX.FF.A.0007.000000T0000Z-140715T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR- RANDOLPH- INCLUDING THE CITIES OF...RAVENSWOOD...RIPLEY...PARKERSBURG... VIENNA...ST. MARYS...BELMONT...PADEN CITY...SISTERSVILLE... MIDDLEBOURNE...SPENCER...ELIZABETH...GRANTSVILLE...HARRISVILLE... PENNSBORO...WEST UNION...SUTTON...GASSAWAY...BURNSVILLE... GLENVILLE...WESTON...CLARKSBURG...BRIDGEPORT...GRAFTON... BUCKHANNON...PHILIPPI...BELINGTON...ELKINS 450 PM EDT MON JUL 14 2014 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA... INCLUDING THE FOLLOWING AREAS...IN CENTRAL WEST VIRGINIA... BRAXTON...CALHOUN...GILMER...JACKSON WV...ROANE AND TAYLOR. IN NORTHERN WEST VIRGINIA...BARBOUR...DODDRIDGE...HARRISON... LEWIS...PLEASANTS...RANDOLPH...RITCHIE...TYLER...UPSHUR...WIRT AND WOOD. * UNTIL MIDNIGHT EDT TONIGHT * MORE STORMS THAT ARE CAPABLE OF PRODUCING HEAVY RAIN WILL MOVE ACROSS THE AREA THIS EVENING. THIS EXPECTED RAIN COUPLED WITH THE RAINS THAT HAVE ALREADY FALLEN WILL ENHANCE THE THREAT FOR FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
808 WGUS61 KRLX 150354 FFARLX FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 1154 PM EDT MON JUL 14 2014 WVZ008>011-016>020-028>032-039-040-047-150500- /O.EXP.KRLX.FF.A.0007.000000T0000Z-140715T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR- RANDOLPH- INCLUDING THE CITIES OF...RAVENSWOOD...RIPLEY...PARKERSBURG... VIENNA...ST. MARYS...BELMONT...PADEN CITY...SISTERSVILLE... MIDDLEBOURNE...SPENCER...ELIZABETH...GRANTSVILLE...HARRISVILLE... PENNSBORO...WEST UNION...SUTTON...GASSAWAY...BURNSVILLE... GLENVILLE...WESTON...CLARKSBURG...BRIDGEPORT...GRAFTON... BUCKHANNON...PHILIPPI...BELINGTON...ELKINS 1154 PM EDT MON JUL 14 2014 ...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT EDT TONIGHT... THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA WILL EXPIRE AT MIDNIGHT EDT TONIGHT. WHILE ONE MORE BATCH OF RAIN MOVING THROUGH OVERNIGHT INTO TUESDAY WILL BRING RAINFALL RATES OF LOCALLY UP TO ONE HALF OF AN INCH PER HOUR...THE THREAT FOR RAINFALL HEAVY ENOUGH TO CAUSE FLASH FLOODING IS OVER. THEREFORE...THE FLASH FOOD WATCH IS ALOOWED TO EXPIRE. $$ TRM
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Jul 14, 6:28 AM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 14, 6:28 AM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 628 AM EDT MON JUL 14 2014 .SYNOPSIS... SHOWERS AND THUNDERSTORMS AHEAD OF APPROACHING COLD FRONT. A STRONGER COLD FRONT MOVES THROUGH EARLY TUESDAY MORNING. QUITE COOL MID WEEK. && .NEAR TERM /THROUGH TONIGHT/... COLD FRONT...STALLED OUT TO THE NORTH AND WEST OF CWA AT 06Z. AREA OF CONVERGENCE OUT AHEAD OF FRONT...WITH CONVECTION ONGOING. HEAVY RAINFALL RATES OBSERVED...WITH PW VALUES ACROSS THE AREA AVERAGING 1.6 TO 1.9 INCHES. SO FAR...RAINFALL RATES OF GENERALLY 0.5 TO 0.75 INCHES AN HOUR...WITH LOCALLY HEAVIER AMOUNTS OBSERVED. ON SUNDAY AND SUNDAY EVENING...HEAVIEST RAINFALL OCCURRED GENERALLY IN SOUTHEAST OHIO AND ADJACENT WV COUNTIES. LITTLE RESPONSE WAS SEEN IN AREA CREEKS AND STREAMS...AND NO REPORTS OF FLOODING WERE RECEIVED. AT THIS POINT...WILL NOT ISSUE A FFA AS BULK OF PRECIPITATION SHOULD LIE TO THE SOUTH OF THE AFOREMENTIONED AREA...AND DUE TO THE OVERALL DRY CONDITIONS...ALTHOUGH STILL CANT RULE OUT AN ISOLATED WATER ISSUE IN AREAS THAT WOULD RECEIVE REPETITIVE STORMS. CONVECTION WILL INCREASE IN COVERAGE ONCE AGAIN THIS AFTERNOON AND EVENING WITH ONSET OF DAYTIME HEATING...AND AS MULTIPLE WAVES PUSH EAST ACROSS THE AREA...ENHANCING ACTIVITY AT TIMES. WITH THE MOIST UNSTABLE AIRMASS IN PLACE...AND STRONG UPPER AIR DYNAMICS...EXPECT THE POSSIBILITY FOR SEVERE THUNDERSTORMS AGAIN TODAY...WITH WIND AND HAIL THE PRIMARY THREATS. IN FACT...ENTIRE CWA IS IN A SLIGHT RISK OF SEVERE FOR TODAY. HEAVY DOWNPOURS WILL ALSO CONTINUE IN THE HUMID ATMOSPHERE. COLD FRONT WILL SWEEP EAST ACROSS THE AREA LATE TONIGHT AND ON TUESDAY...INTO THE SHORT TERM FORECAST PERIOD...AS UPPER TROUGH DEEPENS ACROSS THE ERN U.S. WITH INCREASE IN CLOUDS AND PRECIPITATION ACROSS THE REGION...TEMPS WILL BE MUCH COOLER THAN IN RECENT DAYS...GENERALLY TOPPING OUT IN THE LOWER 80S. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... COLD FRONT WILL CROSS THE AREA TUESDAY MORNING WITH WEST TO NORTH WEST FLOW PUSHING IN BEHIND IT. STRATUS WILL LIKELY LINGER FOR A WHILE BEHIND THE FRONT SO EXPECTING THE DECREASE IN CLOUDS TO BE GRADUAL AND OCCUR LATE IN THE DAY WITH SCATTERED MOUNTAIN SHOWERS LASTING INTO THE AFTERNOON OR EARLY EVENING. THE COOLER DRIER AIR WILL START PUSHING IN MORE SUBSTANTIALLY OVERNIGHT TUESDAY NIGHT BRINGING SUNNY BUT MUCH COOLER CONDITIONS FOR WEDNESDAY AS AN UNSEASONABLY DEEP UPPER LEVEL TROUGH SHIFTS OVER THE AREA. THE TROUGHING WILL WEAKENING ON THURSDAY ALLOWING TEMPERATURES TO WARM A BIT BUT STILL REMAIN WELL BELOW NORMAL WITH THE DRY SUNNY CONDITIONS CONTINUING. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... BY FRIDAY THE UPPER TROUGH LIFTS OUT AND THE FLOW BECOMES MORE ZONAL. THERE WILL BE A WARMING TREND BACK INTO THE 80S WITH INCREASING HUMIDITIES BY FRIDAY...AS THE SURFACE HIGH SHIFTS EAST AND SOUTHEASTERLY FLOW BRINGS LOW LEVEL MOISTURE BACK. THUS...THERE WILL ALSO BE A CHANCE OF A SHOWER OR STORM MAINLY IN THE MOUNTAINS FRIDAY. FOR THE WEEKEND...ALL DEPENDS ON A WEAK UPPER TROUGH THAT THE MODELS FORECAST TO MOVE INTO THE OHIO VALLEY...WITH NO SURFACE REFLECTION. THERE IS ENOUGH MODEL CONSENSUS TO KEEP A CHANCE OF CONVECTION IN THE MOUNTAINS FOR THE WEEKEND...AND A SLIGHT CHANCE IN THE LOW LANDS. IN ANY CASE...IT WILL BE VERY WARM AND HUMID AGAIN. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... SCATTERED SHOWERS AND THUNDERSTORMS DURING THE TAF PERIOD...PARTICULARLY ALONG AND SOUTH OF THE OHIO RIVER AS A SLOW MOVING COLD FRONT SINKS SOUTH. EXPECT BRIEF MVFR/IFR CONDITIONS AND STRONG GUSTY WINDS IN VICINITY OF STORMS. BULK OF CONVECTION WILL DIE DOWN AFTER 03Z...BUT ISOLD SHOWERS/STORMS WILL CONTINUE TO LINGER FOR REMAINDER OF TAF PERIOD...MAINLY ACROSS SOUTHERN WV AND SOUTHWEST VA. AREAS OF FOG EXPECTED TO DEVELOP AFTER 03Z...WITH MVFR CIGS POSSIBLE ACROSS HIGHER TERRAIN COUNTIES. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY... FORECAST CONFIDENCE: LOW. ALTERNATE SCENARIOS: TIMING OF THUNDERSTORMS WILL BE PROBLEMATIC THROUGH TAF PERIOD. DEVELOPMENT OF FOG AND/OR LINGERING LOW CIGS MONDAY NIGHT COULD VARY FROM FORECAST. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22 EDT 1HRLY 07 08 09 10 11 12 13 14 15 16 17 18 CRW CONSISTENCY M M M M M M M M M H H H HTS CONSISTENCY L L H H H H H H H H H H BKW CONSISTENCY H H M M H H H H H H H H EKN CONSISTENCY L L M M H H H H M H M M PKB CONSISTENCY L L H H H H H H H H H H CKB CONSISTENCY M M H H H H H H H H H H AFTER 12Z TUESDAY... IFR IN POST-RAIN FOG AND STRATUS TUESDAY MORNING. IFR FOG EXPECTED AGAIN WEDNESDAY MORNING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...SL/JR NEAR TERM...SL SHORT TERM...JR LONG TERM...JMV AVIATION...SL
Hazardous weather outlook, Jul 14, 2:53 AM EDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 253 AM EDT MON JUL 14 2014 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-150700- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 253 AM EDT MON JUL 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AGAIN TODAY...WITH WIND AND HAIL THE PRIMARY THREATS. IN ADDITION...HEAVY DOWNPOURS WILL BE POSSIBLE WITH ANY THUNDERSTORM. IF STORMS BECOME MORE ORGANIZED...OR REPETITIVELY MOVE ACROSS THE SAME AREAS...FLASH FLOODING MAY BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 9:50 PM EDT | Special Weather Statement | RLX | Gallia, Meigs | 40 min |
| Jul 13, 10:02 PM EDT | Special Weather Statement | RLX | Calhoun, Jackson, Mason, Ritchie, Roane, Wirt and 1 more | 58 min |
| Jul 14, 4:22 PM EDT | Special Weather Statement | RLX | McDowell | 38 min |
| Jul 14, 4:25 PM EDT | Special Weather Statement | RLX | McDowell | 35 min |
Nearby
Flash Flood Watches in West Virginia, 2014Flash Flood Watches in Ohio, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.